Acetaminophen is a common drug that is found in many over-the-counter (OTC) fever reducers, pain relievers, and cold remedies.
When giving more than one medicine, read the list of active ingredients. Overdoses can occur when parents accidentally give more than one medicine that contains acetaminophen. Large amounts of acetaminophen can cause liver failure, kidney damage, and possibly death. It is very important to give the correct dose of acetaminophen.
Here are some tips to remember when using acetaminophen:
- Know your child’s weight. Medicines are often dosed by weight or age. Remember that the dose will change as your child grows.
- Read all of the directions carefully. This is important so that you will know how much medicine to give and how often to give it.
- Follow the directions on the package/bottle. Give the amount of medicine that is listed for your child based on his/her weight and age.
- Always use the measuring device that is included with the medicine.
- Never use droppers, spoons, or cups that come with other medicines.
- Never use kitchen teaspoons or tablespoons because they may not be accurate.
- NEVER give more than the recommended dose – this will NOT provide faster relief.
- NEVER use adult-strength medicines for children under the age of 12.
- After giving a child a dose of medicine, write down the time it was given and the amount given to avoid an accidental overdose.
Call NC Poison Control at 1-800-222-1222 or chat from this site immediately if you have questions or in the case of an accidental overdose.